Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 330, NWS Birmingham, AL

June 11, 2003Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2003, 2:21 PM CDT for Walker County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 2:21 PM CDT (19:21 UTC)
Expired
Jun 11, 2003, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:50 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS54 KBMX 111921
SVRBHM
ALC127-112000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN ALABAMA

* UNTIL 300 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NAUVOO TO 8 MILES SOUTHWEST OF
  OAKMAN...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CARBON
HILL...CORDOVA...CURRY...JASPER...PARRISH AND SIPSEY.

STRONG DAMAGING WIND WILL KNOCK DOWN SOME TREES AND POWER LINES...AND
MAY DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL 
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3401 8762 3362 8739 3383 8696 3400 8714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:55 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 9:55 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
955 AM CDT WED JUN 11 2003

JUST UPDATED TO INCREASE POPS AND CLOUD COVER OVER THE AREA FOR THE
REST OF TODAY.

WARM MUGGY WEATHER OCCURRED ALABAMA THIS MORNING.  AT 9 AM...TEMPS
WERE AROUND 80 AND DEWPOINTS WERE IN THE MID 70S.  THE ATMOSPHERE WAS
VERY UNSTABLE.  SATELLITE INDICATED PLENTY OF CLOUDS ACROSS
THE AREA.

WENT AHEAD AND INCREASED POPS AND CLOUD COVER TODAY BASED ON LATEST
SATELLITE AND RADAR TRENDS.  THE MORNING BMX SOUNDING INDICATED THAT
SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE PROBLEM DEVELOPING
TODAY...SO REMOVED MORNING MENTION AND BUMPED UP POPS TO 50 NORTH AND
40 SOUTH.  EXPECT SHWR/TSTORM COVERAGE TO INCREASE THROUGHOUT THE DAY
AS A SHORT WAVE APPROACHES.  WET MICROBURSTS WITH DAMAGING WINDS WILL
BE POSSIBLE WITH THE STRONGEST STORMS SINCE THE ATMOSPHERE WILL BE
VERY UNSTABLE...THOUGH STILL DO NOT BELIEVE STRONG STORMS WILL BE
WIDESPREAD.

.BHM...NONE.

MBS/91
Hazardous weather outlook, Jun 11, 1:30 PM CDT, 51 minutes before
ALZ011>015-017>050-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL
ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT.
THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL
BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA...
FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING
WEATHER SITUATION.

In the hours before

Special weather statement, Jun 11, 12:56 PM CDT, 1 hour 25 minutes before
ALZ011-012-022-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT WED JUN 11 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS...LAMAR AND MARION
COUNTIES UNTIL 200 PM CDT...

.WINDS UP TO 50 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 21 MILES WEST OF BEXAR TO 23 MILES WEST OF
ETHELSVILLE...MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ETHELSVILLE...MILLPORT...MOLLOY...DETROIT...BEXAR...VERNON...
SULLIGENT AND WESTON THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...BUT FREQUENT
DEADLY LIGHTNING AND SMALL HAIL ARE ALSO LIKELY. OUTDOOR OBJECTS
SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS
COULD BE BLOWN AROUND.

LAT...LON 3434 8855 3330 8870 3338 8802 3432 8800
Special weather statement, Jun 11, 2:02 PM CDT, 19 minutes before
ALZ013-023-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT WED JUN 11 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND FAYETTE
COUNTIES UNTIL 300 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...ALONG WITH WIND GUSTS UP TO 40 MPH.

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM GLEN ALLEN TO 8 MILES SOUTHWEST OF
NORTHPORT...MOVING NORTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR GLEN
ALLEN...BAZEMORE...TUSCALOOSA...SAMANTHA...NORTHPORT...BERRY...HOLT
AND STUDDARDS CROSSROADS THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKESAND GUSTY WINDS. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS
OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE
BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3393 8783 3308 8774 3311 8733 3385 8754

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:13 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens47 min
Jun 11, 1:54 PM CDTSevere Thunderstorm WarningBMXMarion, Winston51 min
Jun 11, 2:31 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby59 min
Jun 11, 2:48 PM CDTSevere Thunderstorm WarningBMXWinston12 min
Jun 11, 2:59 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
Jun 11, 3:15 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Jun 11, 3:44 PM CDTSevere Thunderstorm WarningBMXEtowah46 min
Jun 11, 3:48 PM CDTSevere Thunderstorm WarningBMXSt. Clair12 min
Jun 11, 6:06 PM CDTSevere Thunderstorm WarningBMXMarion54 min
Jun 11, 6:17 PM CDTSevere Thunderstorm WarningBMXLamar58 min
Jun 11, 6:50 PM CDTSevere Thunderstorm WarningBMXWinston55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.